Hail, Deaf Smith
- When
- June 18, 2:09 PM CST
- Where
- Deaf Smith County, Hereford
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.817, -102.400
Severe thunderstorms produced large hail over the southwestern Texas panhandle during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail over the southwestern Texas panhandle during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT WED JUN 18 2003 RING OF CNVTN AROUND THE PNHDLS ATTM WITH ACTVTY CONFINED TO PARTS OF THE OK PNHDL AND ERN TX PNHDL. SHRTWV EVIDENT ON WATER VAPOR IMAGERY OVR THE OK PNHDL AND ONLY THE GFS REFLECTS THIS FEATURE. PRECIP-FREE ATTM ACRS MOST OF THE WRN AND CNTRL TX PNHDL...LIKELY DUE TO SUBSIDENCE ON THE BACK-SIDE OF THIS SHRTWV. A MUCH STRONGER SHRTWV IS ALSO EVIDENT ON WATER VAPOR COMING OUT OF ERN AZ INTO WRN NM AND THIS IS ALSO REFLECTED IN THE GFS. FEEL THAT THIS WL ALLOW FOR SCT TO NMRS CNVTN TO DVLP LTR TDA INTO THIS EVE AND OVRNGT TNGT. CSDRBL CLD COVER ACRS THE PNHDLS ALSO HELPING TO INHIBIT CNVTV DVLPMT FOR THE TIME BEING. SFC ANALYSIS INDICATING AN OUTFLOW BNDRY OR WK CDFNT STRETCHING FM NERN KS INTO SWRN KS AND THEN ACRS SERN CO NWWD INTO WRN CO. THIS BNDRY LIKELY TO SAG FURTHER SWD TNGT SPCLY AS CNVTN BCMS BETTER ORGANIZED THIS EVE AND TNGT. THIS BNDRY...A WK STEERING FLOW...THE SHRTWV MOVG EWD OUT OF WRN NM...AND A VERY MOIST AMS SHOULD RESULT IN SLOW-MOVG TSTMS WITH LCLY HVY RNFL. CONTEMPLATED ABT ISSUING A FFA FOR TNGT...BUT HELD OFF AS THE HVIEST RNFL THE LAST DAY OR SO HAS BEEN OVR THE NWRN SXNS OF THE FA W OF KDHT AROUND THE TX-NM STATE LN. CANNOT RULE OUT SOME FLOODING PROBLEMS OVRNGT TNGT. STRONG SHRTWV OVR NM TO MOV SLOLY EWD INTO THE FA BY 00Z FRI...SO CONTD WITH CHC POPS THU AND A LTL BETTER CHC THU NGT AS STRONG SHRTWV (CNVTV FEEDBACK?) OVR CO TRAILING INTO NERN NM LIFTS NEWD. UPR FLOW TRANSITIONS FM WK NWLY TNGT TO WK ZONAL THU AND THEN SWLY BY THU NGT INTO FRI. FEEL PRECIP CHC/S ON THE WANE FRI AND FRI NGT AS SHRTWV RDGG TAKES PLACE OVR THE SRN HI PLNS. LGWV TROF ACRS THE WRN STATES BY THEN END OF THE WK NOT FCSTD TO IMPACT THE PNHDLS MUCH...IF AT ALL. ONE LEADING SHRTWV LIFTING NEWD OUT OF THE SWRN STATES AND FOUR-CORNERS RGN FRI AND FRI NGT FCSTD TO WKN QUICKLY AS IT APCHS THE CNTRL RCKYS. LTL IN THE WAY OF SHRTWV ENERGY AND UPR RDG BUILDING OVR THE SRN PLNS STATES THIS WKND INTO ERY NEXT WK SHOULD PROVIDE DRY AND UNSEASONABLY WARM CONDITIONS FOR THE PNHDLS. LEE SIDE SFC TROF FCSTD TO DVLP BY FRI AFTN AND FRI NGT WHICH IS FCSTD TO DPN AND MOV EWD ACRS THE FA SAT AND SAT NGT. DRY DNSLPG SWLY SFC FLOW FCSTD FRI NGT AND SAT...BCMG WLY SAT NGT...AND THEN SWLY AGAIN SUN INTO MON AND TUE. FCSTID = 11 AMARILLO 59 79 61 86 / 60 30 50 30 BEAVER 60 79 61 85 / 60 30 50 30 BOISE CITY 57 77 58 85 / 70 30 50 30 BORGER 60 80 62 87 / 60 30 50 30 BOYS RANCH 58 79 60 88 / 70 30 50 30 CANYON 60 81 61 88 / 60 30 50 30 CLARENDON 64 82 64 87 / 40 30 50 30 DALHART 57 77 57 87 / 70 30 50 30 GUYMON 59 79 61 85 / 60 30 50 30 HEREFORD 60 82 61 91 / 60 30 50 30 LIPSCOMB 62 79 61 85 / 50 30 50 30 PAMPA 63 80 63 86 / 50 30 50 30 SHAMROCK 65 82 65 86 / 40 30 50 30 WELLINGTON 65 83 65 87 / 40 30 50 30 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-191200- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. ANY THUNDERSTORMS WHICH DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SP
The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366444, 5366445, 5366446.